Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2024, 5:08 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2024, 5:08 PM PDT (00:08 UTC)
- Expired
- Jul 14, 2024, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 47 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:08 PM PDT | FLASH FLOOD | 2 Nne Lenwood, CA | Video sent on social media shows flash flooding on Highway 58 and Community Blvd near Barstow. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 3942 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015
WGUS55 KVEF 150008
FFWVEF
CAC071-150315-
/O.NEW.KVEF.FF.W.0007.240715T0008Z-240715T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
508 PM PDT Sun Jul 14 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 815 PM PDT.
* At 508 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Lenwood and western Barstow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3480 11706 3483 11725 3496 11723 3497 11704
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
078
WGUS75 KVEF 150028
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
528 PM PDT Sun Jul 14 2024
CAC071-150315-
/O.CON.KVEF.FF.W.0007.000000T0000Z-240715T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
528 PM PDT Sun Jul 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 528 PM PDT, the public reported thunderstorms producing flash
flood on California Highway 58 near Community Boulevard. Up to 2
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Public reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Lenwood and western Barstow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3480 11706 3483 11725 3496 11723 3497 11704
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW179 WGUS75 KVEF 150316 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 816 PM PDT Sun Jul 14 2024 CAC071-150326- /O.EXP.KVEF.FF.W.0007.000000T0000Z-240715T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 816 PM PDT Sun Jul 14 2024 ...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY... The heavy rain ended around the Barstow area prior to 6 PM. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3480 11706 3483 11725 3496 11723 3497 11704 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:28 PM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 14, 2:28 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 228 PM PDT Sun Jul 14 2024 .SYNOPSIS...Another round of widespread thunderstorms is expected today, bringing the threat for strong outflow winds, frequent lightning, and isolated heavy rainfall. Drier air gradually moves in during the workweek, limiting thunderstorm activity. Temperatures remain several degrees above normal for this time of year. && .SHORT TERM...Today and Tomorrow. Anomalous monsoonal moisture remains in place over the region as we continue to find ourselves under southerly flow aloft thanks to the ridge of high pressure positioned over the Four Corners Region and a low pressure system off the coast of California. Precipitable water on this morning's sounding remains around 150% of normal for this time of year, which will help fuel another round of isolated convection this afternoon and evening. As was the case yesterday, the lack of moisture in the lower levels, as indicated by the inverted V-shape in the lower-levels of the sounding, means that strong gusty outflow winds will be possible with any storms that develop today. Mesoanalysis indicates that DCAPE values across the area are currently around 1,000 to 1,500 J/kg and are expected to increase as we heat up this afternoon, a further indication of an elevated convective wind threat. An increased threat for dry lightning remains across the southern Great Basin and eastern Sierra through this evening due to this drier air near the surface. Isolated flash flooding will be possible in the southern and eastern portions of our forecast area where moisture is more abundant. With convection largely being driven by daytime heating, thunderstorm activity will begin to die down a couple of hours after sunset. Moisture will begin to slowly retreat back to the east on Monday as the upper-level ridge flattens out. This will limit precipitation chances with afternoon showers and thunderstorms being even more isolated tomorrow. Eastern Mohave County and the higher terrain of Clark and eastern San Bernardino counties will have the best chances of showers and thunderstorms tomorrow afternoon with a 20% to 40% chance of precipitation. With the upper-level ridge remaining in place over the Desert Southwest, temperatures will continue to run a few degrees above normal. .LONG TERM...Tuesday through Sunday. Upper-level flow will continue to become drier through Tuesday, limiting precipitation chances to high terrain over northwest Arizona. Afterwards, ensembles seem to show moisture creep back into the area as flow becomes more favorable again later in the week. As of now the greatest precipitation potential later this week is in northwest Arizona and southern Nevada over high terrain. Temperatures remain above normal and increase by several degrees through the week. Pockets of Major (Level 3) HeatRisk appear again on Wednesday in low elevations along the Colorado River. && .AVIATION...For Harry Reid...Scattered areas of convection will continue through the remainder of the afternoon. Direct impacts to the airfield are possible although gusty outflow winds from nearby storms have a high (greater than 70%) probability of causing impacts to the terminal area. The convection is expected to end earlier today than Saturday, with most storms dissipating by 02Z. Southwest winds will develop this evening and become light and variable overnight. Northeast winds will redevelop by late morning on Monday. Isolated convection is also possible again on Monday, but coverage should be less than what occurred this weekend and should be confined to mainly the higher terrain. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms will continue to develop across much of the region today and persist through sunset before diminishing. Any storms will be capable of producing lightning, brief periods of heavy rainfall, CIGs less than 10kts that could obscure areas of higher terrain, and sudden gusty outflow winds. Away from areas of convection, south-to-west winds 10kts to 15kts with occasional gusts to 20kts can be expected with winds overall, diminishing after sunset and fall below 10kts across the region overnight. Additional thunderstorms are possible on Monday, but coverage is expected to be more limited, with most storms remaining over northwest Arizona or the higher terrain of southern Nevada. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Stessman LONG TERM...Meltzer AVIATION...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 14, 2:36 PM PDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
236 PM PDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM Flash Flood 3 W Twentynine Palms 34.14N 116.10W
07/14/2024 San Bernardino CA Law Enforcement
CHP reports water over SR 62. Numerous cars
stuck in flood waters. Trained spotter
reports 2 feet of water and flash flooding
across SR 62 in same area.
&&
ANLocal storm report, Jul 14, 3:18 PM PDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
318 PM PDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Flash Flood 3 W Twentynine Palms 34.14N 116.10W
07/14/2024 San Bernardino CA Law Enforcement
CHP reports SR 62 closed between El Rey Ave
and Encelia Ave due to flash flooding and
debris over roadway. Trained spotter and
social media video report swift water
rescues ongoing.
&&
ANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:01 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 15, 3:31 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.